Stop it right now!
Dr Linxin Li and Dr Robert Hurford
Centre for Prevention of Stroke and Dementia, Nuffield Department of Clinical Neurosciences, John Radcliffe Hospital, Oxford University
5pm, we received a telephone GP referral.
“I wondered if you could arrange to see this 36-year old lady in your TIA clinic. She is known to suffer from migraine with visual aura.”
“Last week, she came to see the nurse at our practice and was told to stop the combined oral contraceptive pill (COCP) she had been taking for years. The nurse told her that ‘she will otherwise have a stroke’.”
“And now she has had a stroke?”
“Well, she woke up at 2am this morning and felt that her right arm and leg was weak and her speech was slurred. She came to see me in the afternoon, by which time her symptoms had completely resolved.”
The next day, we met this lady in our TIA clinic. In addition to history of migraine with visual aura, she also suffers from depression. She is a non-smoker and has otherwise no vascular risk factors. Her blood pressure in clinic was 126/102 mmHg and the neurological exam was unremarkable. Is this just anxiety caused by the GP consultation a week ago? Or, is there too much a coincidence?
We scanned her and her MRI brain showed an acute left penetrating artery territory pontine infarct! All subsequent investigations including MR-angiography, Echo, bubble-TCD and prolonged cardiac monitoring were normal. Her COCP was stopped.
Was the COCP the culprit?
COCP includes a combination of an estrogen and a progestogen and was first approved for contraceptive use in the United States in 1960. Several studies, including three meta-analyses have showed that COCP was associated with an increased risk of stroke, even at low-dose.1-3 This is likely explained by its associations with increased procoagulant factors and decreased anti-thrombin and tissue factor pathway inhibitor. Migraine is also a known risk factor for stroke and an interaction of migraine with aura and COCP use has also been postulated, with available data suggesting that COCP may further increase the risk of ischaemic stroke in patients who have migraine with aura.4
Based on current data, the 2017 European Headache Federation (EHF) and the European Society of Contraception and Reproductive Health (ESC) consensus suggested that “for women with migraine with aura who are already using COCP for contraception, we suggest switching to non-hormonal contraception or progestogen-only contraceptives.”4 In our case, the decision to stop the COCP was indeed reasonable. Perhaps slightly reassuringly and it is worth remembering that, although the risk of stroke is increased by COCP, the absolute risk of stroke due to COCP is still low and is less than the risk associated with pregnancy.
- Gillum LA, Mamidipudi SK, Johnston SC. Ischemic stroke risk with oral contraceptives: A meta-analysis. JAMA. 2000;284:72-8.
- Chan WS, Ray J, Wai EK, et al. Risk of stroke in women exposed to low-dose oral contraceptives: a critical evaluation of the evidence. Arch Intern Med. 2004; 164:741-7
- Xu Z, Li Y, Tang S, et al. Current use of oral contraceptives and the risk of first-ever ischemic stroke: A meta-analysis of observational studies. Thromb Res. 2015; 136: 52-60
- Saco S, Merki-Feld GS, Ægidius KL, et al. Hormonal contraceptives and risk of ischemic stroke in women with migraine: a consensus statement from the European Headache Federation and the European Society of Contraception and Reproductive Health. J headache Pain. 2017; 18: 108